I have been experiencing some frequent dizzy spells over the last 4 to 5 months. Some are worse than others, but generally the episodes last no more than about 1 hour or less. My family physician has done 2 blood profiles over the last 4 months, with slightly worsening results, specifically in terms of LDL, HDL, Uric Acid, and Tryglycerides. MY LDL was 190,and the others were marginally above or below the norm, as the case may be. My physician prescribed Prevachol for the cholesterol, and Antivert for dizziness. Both of these drugs seemed to exacerbate my symptoms, both in severity and frequency.
I then consulted an ear specialist, who reviewed the blood profiles and my own recollections. He performed a hearing test,with no major hearing abnormality. He then prescribed Lipitor to replace the Prevachol (10mg), and Valium to control the dizzy spells. Although it helps, I continue to have dizzy spells when not taking the Valium. I do smoke, but have cut my consumption in half. I also have gout and take colchicine twice daily. It seems that since I have been taking the cholesterol and other medications (particularly the valium), the incidence of soreness in my toe joints (gouty arthritis) has become more frequent.
While I've probably given you too much information, I should mention I am about 40 pounds overweight, 37 years old, and have some family history of high blood pressure and diabetes. Can high cholesterol, blood viscosity, or high uric acid levels cause dizziness? And could Lipitor or Valium be counteracting the colchicine in lowering my uric acid level?
Bottom line - should I get another opinion from a neurologist to rule out brain disorders? I'm a little paranoid. My sister died of a brain aneurysm at age 40 and I'm a little unsure of the causes for my dizziness.
Dear Joe, thank you for your question. Dizziness is a difficult problem to approach because it's a diverse diagnosis that's hard to treat. You certainly have a high cholesterol that deserves treatment so I agree with Lipitor which is a more powerful cholesterol-reducing medication than pravachol. From a cardiac risk factor profile, you should also quit smoking entirely (even a few cigarettes a day are bad) and try to reduce your weight with a low calorie diet and daily, sustained exercise. Next, I'm not convinced you're having recurrent gout attacks in your feet. When gout is active, the joint involved is very tender, red, and hot to the touch. Soreness, alone, usually does not indicate that you're having a gout attack. "Chronic" gout doesn't occur but the colchinine is designed to limit the production of proteins that precipitate in the joint during a gout attack. Allopurinol is another medication used to prevent gout attacks and it works by reducing the uric acid levels (although acute gout attacks do not correlate with the serum uric acid level). I doubt the Lipitor, Colchinine, and Valium are affecting your serum uric acid level nor are interacting. Blood viscosity is rarely affected by cholesterol and uric acid levels. Rather, blood viscosity is only increased when the blood cell counts are very high or when there is excessive protein in the serum in multiple myeloma. Thus, I doubt you have increased blood viscosity and I doubt that has caused your dizziness. Although I'm not a neurologist, I doubt that dizziness indicates you have a brain aneurysm. Other causes of dizziness include inflammation of the vestibular system of the inner ear that controls balance, rapid fluctuations in blood pressure when standing, and metabolic problems like elevated blood sugar and hyperthyroidism. For further information on dizziness, you may find a useful response in the Neurology Forum or you could see a neurologist. I hope you find this information useful.
Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.